Texas, 2012Drought in Texas, August 1 to 31, 2012
August 1 to 31, 2012 · NWS OUN · 8 events in 8 counties and zones
Hot and dry conditions continued for much of the month beneath a persistent upper-level ridge over the southern Plains. Drought conditions in western north Texas remained severe.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and dry conditions continued for much of the month beneath a persistent upper-level ridge over the southern Plains. Drought conditions in western north Texas remained severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 1:52 PM CST, 10 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 1:52 PM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT TUE JUL 31 2012
.DISCUSSION...
A VERY HOT AND STAGNANT WEATHER PATTERN WILL PERSIST THROUGH THE
END OF THE WEEK AS AN IMPRESSIVE UPPER RIDGE REMAINS PARKED OVER
OKLAHOMA AND TEXAS. AT THE SURFACE...A WEAK FRONT WILL REMAIN
STALLED NEAR THE KANSAS OKLAHOMA BORDER. SLIGHT COOLING MAY OCCUR
BEHIND THE FRONT...BUT LOW TO MID 100S ARE STILL EXPECTED.
ELSEWHERE...TEMPERATURES WILL RANGE FROM 105 TO 110 WITH THE
HOTTEST DAY EXPECTED TOMORROW. THE HEAT ADVISORY WILL CONTINUE
THROUGH AT LEAST FRIDAY NIGHT AND MAY BE EXTENDED INTO THE WEEKEND
IN FUTURE FORECASTS. NOCTURNAL CONVECTION MAY DRIVE THE FRONT
INTO OKLAHOMA EARLY EACH DAY THROUGH FRIDAY...WITH A GRADUAL
RETURN TO THE NORTH EACH AFTERNOON. GIVEN LACK OF UPPER SUPPORT
FOR CONVECTION...RAINFALL CHANCES WOULD BE ZERO...BUT GIVEN
PRESENCE OF FRONTAL BOUNDARY AND ITS PRESENCE ALONG THE NORTHERN
PERIPHERY OF THE RIDGE...VERY ISOLATED SHOWERS/STORMS MAY DEVELOP
OVER KANSAS AND MAKE THEIR WAY INTO FAR NRN OKLAHOMA EACH EVENING.
FOR NOW WILL STICK WITH THE DRY TREND AS ANYTHING THAT MANAGES TO
DEVELOP WILL LIKELY BE BRIEF AND ISOLATED.
BY FRIDAY NIGHT...MODELS BRING A STRONG STORM SYSTEM INTO THE
NORTHERN PLAINS AND UPPER MIDWEST. THIS WILL RESULT IN WEAK HEIGHT
FALLS. GIVEN PRESENCE OF WEAK BOUNDARY...AT LEAST ISOLATED
CONVECTION IS EXPECTED FRIDAY AND SATURDAY NIGHT. WILL KEEP SLIGHT
CHANCE POPS IN THE FORECAST DURING THIS TIMEFRAME GIVEN DECENT
MODEL AGREEMENT. A COLD FRONT WILL ALSO APPROACH OKLAHOMA THROUGH
THE WEEKEND...BUT MODELS AGREEMENT IS STILL RELATIVELY POOR
REGARDING MOVEMENT OF UPPER RIDGE. WILL KEEP CURRENT FORECAST
INTACT WITH VERY LOW RAIN CHANCES AND HIGHS REMAINING IN THE 100S
THROUGH THE EXTENDED PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 80 110 80 107 / 0 0 10 10
HOBART OK 77 109 77 109 / 0 0 0 0
WICHITA FALLS TX 79 110 80 110 / 0 0 0 0
GAGE OK 74 108 77 106 / 0 10 10 10
PONCA CITY OK 79 106 78 107 / 10 10 10 10
DURANT OK 78 106 77 106 / 0 0 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR OKZ004>048-050>052.
TX...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR TXZ083>090.
&&
11/AUSTIN
Hazardous weather outlook, Jul 31, 10:55 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUL 31 2012
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
STORM CHANCES WILL REMAIN VERY LOW.
DISCUSSION...
A WEAK COLD FRONT WILL BECOME STATIONARY OVER NORTHERN
PORTIONS OF OKLAHOMA LATE TODAY. ALTHOUGH THE ATMOSPHERE IS EXPECTED
TO STAY TOO DRY AND STABLE TO SUPPORT THUNDERSTORMS ALONG THE
FRONT...ANY STORMS THAT FORM NORTH OF THE FRONT TONIGHT WILL TRY
TO APPROACH EXTREME NORTHERN OKLAHOMA LATE TONIGHT INTO WEDNESDAY
MORNING. ANY STORMS THAT HAPPEN TO REACH NORTHERN OKLAHOMA WOULD BE
ISOLATED AND WEAK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE REGION. PLEASE
FOLLOW HEAT SAFETY GUIDELINES AND LIMIT STRENUOUS OUTDOOR ACTIVITIES
THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
BRIEF AND ISOLATED STORMS MAY AFFECT FAR NORTHERN OKLAHOMA WEDNESDAY
THROUGH SUNDAY. IF STORMS DO OCCUR THEY ARE NOT EXPECTED TO BE
SEVERE AND WILL HAVE LITTLE EFFECT ON THE ONGOING HEAT AND DROUGHT.
OTHER HAZARDOUS WEATHER...
VERY TO EXTREMELY HOT TEMPERATURES WILL CONTINUE TO AFFECT THE
AREA THROUGH FRIDAY. A HEAT ADVISORY REMAINS IN EFFECT FOR THE
ENTIRE REGION. PLEASE FOLLOW HEAT SAFETY GUIDELINES AND LIMIT
STRENUOUS OUTDOOR ACTIVITIES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM WEDNESDAY.Drought, Archer
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Archer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
D2 (severe) drought continued through the month with persistent dry conditions.
Drought, Baylor
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Baylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
D3 (extreme) drought continued through the month with persistent dry conditions.
Drought, Clay
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
D2 (severe) drought continued through the month with persistent dry conditions.
Drought, Foard
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Foard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
D3 (extreme) drought continued through the month with persistent dry conditions.
Drought, Hardeman
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
D3 (extreme) drought continued through the month with persistent dry conditions.
Drought, Knox
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
D3 (extreme) drought continued through the month with persistent dry conditions.
Drought, Wichita
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
D3 (extreme) drought continued through the month with persistent dry conditions.
Drought, Wilbarger
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
D3 (extreme) drought continued through the month with persistent dry conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397184, 397185, 397186, 397187, 397189, 397190, 397191, 397192.